Illinois, 2014Cold in Illinois, January 26, 2014
January 26, 2014 · NWS ILX · 1 event in 1 county or zone
A man died in Bloomington as a result of hypothermia during the morning of January 26th. Temperatures were in the single digits and wind-chill readings ranged from -3 to -8 at the time of his death.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died in Bloomington as a result of hypothermia during the morning of January 26th. Temperatures were in the single digits and wind-chill readings ranged from -3 to -8 at the time of his death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 25, 11:19 PM CST, 41 minutes earlier.
Area forecast discussion, Jan 25, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1119 PM CST Sat Jan 25 2014
.DISCUSSION...
ISSUED 840 PM CST Sat Jan 25 2014
Latest surface analysis indicates the strongest 3 hourly pressure
falls over southwest Minnesota, tracking southeast towards northwest
Illinois. Surface low has moved from central North Dakota at 21z
to north central South Dakota. Over our area, the surface ridge axis
was right over our area this evening and should continue to push
away from our area overnight. Latest WRF ensemble continues to show
the axis of light to moderate snowfall will be mainly along the I-80
corridor with the highest amounts in our area north of I-74 where
an inch or two may accumulate over the northern half of Knox county
east through Stark and Marshall counties.
Quick look at the new NAM-WRF and it continues its northward drift
with the surface low track which started on the 18z run. With the
track to our north, southerly winds will develop late this evening
and increase overnight and that combined with an increase in clouds
will steer temperatures in the other direction with slowly rising
temperatures late tonight into Sunday morning. After the brief period
of light snow early Sunday morning, gusty southwest to west winds will
bring afternoon temperatures well into the 30s with low to mid 40s
possible west and southwest. Then the strong Arctic front, accompanied
by a brief period of snow and blowing snow Sunday evening, will race
across our area bringing in another bout of bone chilling cold weather
by Monday morning that will last into the middle of the week.
Have made some minor adjustments to the snow amounts north, and
adjusted timing of the onset of precip across the northwest,
otherwise the forecast is in good shape. Should have the updated
zones out by 900 pm.
&&
.AVIATION...
ISSUED 1115 PM CST Sat Jan 25 2014
Light snow continues to streak southeast out of north central Iowa
late this evening. It appears our northern TAF sites will be the
most likely sites that will be affectd by a period of snow after
08z, with not much further south. Latest short term models continue
with the northward shift in the steadier snows overnight along with
the MVFR or lower cigs/vsbys. We may see a brief reduction in cigs
and vsbys at KPIA and KBMI in the 08z-12z time frame as the system
tracks north of our area Sunday morning. In addition, have added
LLWS at the 1500 foot level as forecast soundings indicate a rapid
increase in winds at the low levels after 08z just ahead of the
storm system. Winds should begin to mix out some by 15z with gusts
of 25 to 30 kts possible into the afternoon. Winds should start out
from a south to southeast direction early Sunday morning and then
veer into the south by dawn, with a shift into the southwest and
then west late morning and into the afternoon hours. The Arctic cold
front will then sweep across the area after 00z Monday accompanied
by scattered snow showers and a brief period of lower vsbys in snow
and blowing snow in the 02z-05z time frame as winds turn into the
northwest at 15 to 25 kts with gusts up to 35 kts at times.
Smith
&&
.PREV DISCUSSION...
ISSUED 240 PM CST Sat Jan 25 2014
Numerous winter weather challenges are expected through early next
week...including a chance for snow tonight and brutally cold wind
chills from Sunday night through Tuesday.
SHORT TERM...Tonight through Tuesday
Cold front has dropped southward to near the Ohio River this
afternoon, allowing a colder/drier airmass to spill into central
Illinois. 20z/2pm temps range from the teens across the far
northern KILX CWA to the middle 30s south of I-70. Cold advection
will continue into the early evening hours before winds slowly
subside and turn westerly. Low temperatures for tonight will be
achieved by mid to late evening when readings bottom out in the
single digits and teens. Temps will then rise a few degrees
overnight as winds become southwesterly and clouds increase ahead
of the next clipper system. System in question is currently
evident on water vapor imagery over southern Saskatchewan. As has
been advertised for the past several days, low pressure is
expected to drop into the Dakotas by early evening, then race
E/SE across north-central Illinois by Sunday morning. 500mb vort
max track favors highest snow accumulations along the I-80
corridor. Given good agreement among the models, have lowered POPs
further south across the S/SE CWA. The far south around Flora and
Lawrenceville will stay dry, while much of central Illinois only
sees a brief period of light snow well after midnight into early
Sunday morning resulting in a minor accumulation of one half inch
or less. Higher amounts will be focused along and north of the
I-74 corridor, where 1 to 2 inches will be likely. May see
isolated totals approaching 3 inches across the far north around
Lacon and Henry.
Once this system departs, mild and dry weather will prevail Sunday
afternoon. Given strong W/SW winds and perhaps some partial
clearing, temps will respond quite nicely. Afternoon highs will
climb well into the 30s, with readings reaching the lower to
middle 40s across the S/SE CWA where little or no snow cover
exists.
Warmer weather will be short-lived however, as an Arctic cold front
sweeps through the region Sunday night. Strong convergence along the
boundary combined with adequate moisture should be enough to
trigger scattered snow-showers with FROPA during the evening.
Behind the front, rapid pressure rises will lead to strong/gusty
northwesterly winds. Winds may approach advisory criteria for a
time from late Sunday evening into the pre-dawn hours Monday as
forecast soundings suggest gusts to between 40 and 45mph. These
winds will drop off a bit on Monday, but will still gust to around
30mph throughout the day. The big concern starting Sunday night
will be bitterly cold wind-chills. Overnight lows will plunge well
below zero across the northwest and will reach the single digits
above zero even across the far SE CWA. These extremely cold temps
combined with the strong northwesterly winds will create wind-chill
values ranging from 15 below to 30 below zero by Monday morning.
While winds will gradually diminish Monday night into Tuesday, the
bitterly cold airmass will remain locked in place. Low temps
Monday night will drop below zero across the board, with areas
along and north of I-74 (where a snow cover will still be in place)
potentially dropping into the 15 below to 20 below zero range. As
a result, a prolonged period of dangerously cold wind-chills is
expected from Sunday night through at least midday Tuesday. Have
therefore decided to upgrade the Wind-Chill Watch to a Warning
along/north of a Canton to Lincoln to Paris line. Further
southwest, will issue a Wind Chill Advisory across the remainder
of the area.
LONG TERM...Wednesday through Saturday
Temperatures will begin to moderate in the extended as the deep
upper-level trough over the eastern CONUS begins to shift away,
allowing a more zonal west-to-east flow to develop. As a result,
high temperatures will climb into the 20s on Wednesday and may
even reach the 30s in some areas Thursday and Friday. Models
continue to bring a weak frontal boundary through the region on
Thursday, so will carry low chance POPs for snow: however,
accumulations look to be minor with this fast-moving system. After
that, upper flow flattens even further by next weekend, allowing
temperatures to return to near normal for this time of year in the
middle to upper 30s. Will have to keep an eye on a system skirting
by to the south that could potentially bring some wintry precip to
the area on Saturday. At this time, will only carry a low chance
POP for snow until better model consistency is achieved.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY from Midnight Sunday Night to Noon CST
Tuesday FOR ILZ040-047>054-056-061>063-066>068-071>073.
WIND CHILL WARNING from Midnight Sunday Night to Noon CST
Tuesday FOR ILZ027>031-036>038-041>046-055-057.
&&
Hazardous weather outlook, Jan 25, 3:31 PM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CST SAT JAN 25 2014
ILZ027>031-036>038-041>046-055-057-262145-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MARSHALL-MASON-
MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
331 PM CST SAT JAN 25 2014
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
NOON CST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL DEVELOP AFTER MIDNIGHT TONIGHT...WITH 1 TO 3 INCHES
OF ACCUMULATION BY MID-MORNING SUNDAY...MAINLY NORTH OF I-74.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GUSTY NORTHWEST WIND WILL DEVELOP SUNDAY NIGHT...WHICH COULD
CAUSE BLOWING AND DRIFTING SNOW...AND CREATE SLIPPERY TRAVEL.
ANOTHER ARCTIC BLAST OF AIR IS EXPECTED FROM SUNDAY NIGHT INTO
MIDWEEK. DANGEROUS WIND CHILLS OF 20 TO 35 BELOW ZERO CAN BE
EXPECTED FROM MONDAY MORNING INTO EARLY WEDNESDAY. THE COLDEST
WIND CHILLS WILL OCCUR MONDAY NIGHT INTO TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
ILZ040-047>054-056-061>063-262145-
CASS-CHRISTIAN-CLARK-COLES-CUMBERLAND-MACON-MENARD-MORGAN-
MOULTRIE-SANGAMON-SCHUYLER-SCOTT-SHELBY-
331 PM CST SAT JAN 25 2014
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
NOON CST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THERE WILL BE A CHANCE OF LIGHT SNOW LATE TONIGHT WITH LITTLE OR
NO ACCUMULATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ARCTIC BLAST OF AIR IS EXPECTED FROM SUNDAY NIGHT THROUGH
TUESDAY. DANGEROUS WIND CHILLS OF 15 TO 25 BELOW ZERO CAN BE
EXPECTED FROM MONDAY MORNING INTO WEDNESDAY. THE COLDEST WIND
CHILLS WILL OCCUR MONDAY NIGHT INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
ILZ066>068-071>073-262145-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
331 PM CST SAT JAN 25 2014
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
NOON CST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ARCTIC BLAST OF AIR IS EXPECTED FROM SUNDAY NIGHT THROUGH
TUESDAY. DANGEROUS WIND CHILLS OF 15 TO 25 BELOW ZERO CAN BE
EXPECTED FROM MONDAY MORNING INTO WEDNESDAY. THE COLDEST WIND CHILLS
WILL OCCUR MONDAY NIGHT INTO TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
BARKER
Cold/Wind Chill, McLean
- When
- January 26, 12:00 AM CST to 12:00 PM CST
- Where
- McLean forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
A 19 year-old man died as a result of hypothermia when he wandered away from the Chateau Hotel in Bloomington on January 26th. He was found in a field and pronounced dead at 8:25 AM. Air temperatures were in the single digits and wind-chill readings ranged from -3 to -8 at the time of his death.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 26 to 27, 20141 death · 7 injured · 13 events
- Blizzard in Minnesota, January 26, 20141 death · 26 events
- Blizzard in North Dakota, January 26, 20141 death · 18 events
- High Wind in Iowa, January 26, 2014$875,000 · 56 kt wind · 35 events
- Blizzard in Iowa, January 26, 2014$160,000 · 16 events
- Strong Wind in Illinois, January 26 to 27, 2014$19,000 · 19 events
- Extreme Cold in Minnesota, January 26 to 28, 201424 events
- Strong Wind in Kentucky, January 26 to 27, 2014$15,000 · 15 events
- High Wind in South Dakota, January 26, 201456 kt wind · 23 events
- High Wind in Kansas, January 26, 2014$15,000 · 61 kt wind · 12 events
- High Wind in South Dakota, January 26, 201464 kt wind · 20 events
- Blizzard and Winter Storm in Wisconsin, January 26 to 27, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490649.